Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
A 58-year-old woman presented with Escherichia coli bacteremia, vancomycin-resistant Enterococcus faecium meningitis, and septic shock. Before this presentation, she had received systemic corticosteroids on 3 separate occasions at another hospital for exacerbations of chronic obstructive pulmonary disease as a result of α1-antitrypsin disease. Physical examination revealed an extensive purpuric rash on her abdomen (Figure 1) and the anterior aspect of her thighs. She died shortly afterward. Sections of skin obtained at autopsy showed parasitic organisms in the superficial dermis (Figure 2 and Figure 3) and subcutaneous fat.
Russo JJ, Rusiecki RS, Vincek V, Burt MJ, Rand K. Purpuric Eruption in a Patient Treated With Systemic Steroids—Quiz Case. Arch Dermatol. 2010;146(2):191–196. doi:10.1001/archdermatol.2009.364-a
Customize your JAMA Network experience by selecting one or more topics from the list below.